Florida, 2008Heavy Rain in Florida, August 18 to 23, 2008
August 18 to 23, 2008 · NWS TBW · 10 events in 10 counties and zones
Tropical Storm Fay blanketed most of the state of Florida with over 6 inches of rain. Only the Tampa Bay Area escaped Fay's deluge with rainfall generally less than one inch.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tropical Storm Fay blanketed most of the state of Florida with over 6 inches of rain. Only the Tampa Bay Area escaped Fay's deluge with rainfall generally less than one inch.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 18, 10:08 AM EST, 1 hour 52 minutes earlier.
Area forecast discussion, Aug 18, 10:08 AM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1108 AM EDT MON AUG 18 2008
...HURRICANE WARNING NOW IN EFFECT FOR ANNA MARIA SOUTH TO BONITA
BEACH AND A HURRICANE WIND WARNING IS IN EFFECT FOR HARDEE AND
HIGHLANDS COUNTIES...WATCHES CONTINUE FROM ANNA MARIA NORTH TO
TARPON SPRINGS AND INLAND TO POLK COUNTY...
.DISCUSSION...A HURRICANE WARNING IS NOW IN EFFECT FOR OUR CWA FROM
BONITA BEACH TO ANNA MARIA. A HURRICANE WIND WARNING HAS ALSO BEEN
ISSUED FOR HARDEE AND HIGHLANDS COUNTIES. A HURRICANE WATCH
REMAINS IN EFFECT FOR ANNA MARIA TO TARPON SPRINGS AND THE
HURRICANE WIND WATCH REMAINS IN EFFECT FOR POLK COUNTY. WILL HAVE
A ZONE UPDATE OUT SHORTLY WITH NEW HEADLINES AND WIND
ADJUSTMENTS. NO OTHER CHANGES PLANNED.
&&
.AVIATION...MID AND HIGH LEVEL CLOUDS WILL CONTINUE TO SPREAD INTO
THE REGION THE REMAINDER OF THE MORNING HOURS...BUT CEILING AT OR
ABOVE 10KFT WILL MAINTAIN VFR CONDITIONS. THE EXCEPTION TO THIS
WILL BE OVER FORT MYERS AND REGIONAL SOUTHWEST TERMINALS WHERE SOME
MVFR CEILINGS/VISIBILITIES WILL BE POSSIBLE BY MID TO LATE MORNING AS
SHOWERS AND ISOLATED THUNDERSTORMS BEGIN TO IMPACT THESE SITES. MVFR
WITH BRIEF IFR CEILINGS/VISIBILITIES WILL IMPACT ALL SITES DURING THE
AFTERNOON AS SHOWERS AND STORMS DEVELOP OVER THE REGION. ADDITIONAL
MVFR/IFR CONDITIONS WILL AFFECT THE TERMINAL SITES OVERNIGHT INTO
MONDAY AS THE OUTER RAIN BANDS ASSOCIATED WITH TROPICAL CYCLONE FAY
BEGIN TO MOVE INTO THE REGION. FOR THE LATEST ON FAY SEE THE LATEST
ADVISORIES BEING ISSUED BY THE NATIONAL HURRICANE CENTER.
&&
.MARINE...WILL ISSUE COASTALS LATE TO INCLUDE THE NEW WATCH/WARNING
HEADLINES AND WIND ADJUSTMENTS. WILL ALSO STILL ADJUST WINDS A BIT
FOR THIS AFTERNOON PERIOD.
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...HURRICANE WARNING FOR CHARLOTTE-DE SOTO-LEE-MANATEE-SARASOTA.
HURRICANE WATCH FOR HILLSBOROUGH-PINELLAS.
HURRICANE WIND WATCH THROUGH TUESDAY EVENING FOR POLK.
HURRICANE WIND WARNING UNTIL 8 PM EDT TUESDAY FOR HARDEE-
HIGHLANDS.
GULF WATERS...HURRICANE WARNING FOR BONITA BEACH TO ENGLEWOOD OUT 20 NM-BONITA
BEACH TO ENGLEWOOD OUT 20 TO 60 NM-ENGLEWOOD TO TARPON
SPRINGS OUT 20 NM-ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60
NM.
HURRICANE WATCH FOR TAMPA BAY WATERS.
&&
SHORT TERM/MARINE...24
LONG TERM/AVIATION...57Hazardous weather outlook, Aug 18, 4:04 AM EST, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
504 AM EDT MON AUG 18 2008
FLZ039-042-043-048>052-055>057-060>062-065-182115-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
504 AM EDT MON AUG 18 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
A MOIST AND UNSTABLE ENVIRONMENT CONTINUES ACROSS THE AREA WITH
ISOLATED THUNDERSTORMS EXPECTED DURING THE MORNING. THESE STORMS
WILL INCREASE TO SCATTERED ACROSS THE CENTRAL AND SOUTH AREAS...
ALONG WITH NUMEROUS SHOWERS. THE PRIMARY THREATS FROM THE STRONGER
STORMS WILL BE GUSTY WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND LOCALLY HEAVY RAINFALL. REMEMBER...IF YOU CAN HEAR
THUNDER THEN YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
...TROPICAL IMPACT...
TROPICAL STORM FAY...JUST SOUTH OF CUBA THIS MORNING...IS EXPECTED TO
CROSS THE ISLAND AND MOVE OUT OVER THE STRAITS BY TONIGHT...IMPACTING
THE SOUTHERN AREAS WITH INCREASING WINDS ALONG WITH BUILDING SEAS ON
THE COASTAL WATERS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
...TROPICAL IMPACT...
TROPICAL STORM FAY IS EXPECTED TO MOVE ON A NORTHWARD TRACK
TUESDAY INTO WEDNESDAY WITH SIGNIFICANT TROPICAL CYCLONE THREATS
TO SOUTHWEST AND WEST CENTRAL FLORIDA. THESE INCLUDE DAMAGING
WINDS...HEAVY RAINFALL WITH POSSIBLE INLAND FLOODING...AND
POTENTIAL STORM SURGES.
SOME UNCERTAINTY EXISTS IN THE EXACT TRACK. ALL INTERESTS ARE
ENCOURAGED TO KEEP A CLOSE WATCH ON THIS SYSTEM. FOR ADDITIONAL
INFORMATION ON FAY SEE THE LATEST ADVISORIES BEING ISSUED BY THE
NATIONAL HURRICANE CENTER.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER
AND SELF ACTIVATE IF NEEDED.
RKR
Heavy Rain, Lee
- When
- August 18, 12:00 PM EST to August 23, 11:00 PM EST
- Where
- Lee County, 4.2 mi WSW of Lehigh Acres
- Reported by
- CoCoRaHS
- Coordinates
- 26.577, -81.693
The observer reported 12.74 inches of rain. Numerous reports of 6-11 inches of rain were reported over the eastern two-thirds of the county.
Heavy Rain, Charlotte
- When
- August 18, 12:00 PM EST to August 23, 11:00 PM EST
- Where
- Charlotte County, 11 mi E of Punta Gorda
- Reported by
- Mesonet
- Coordinates
- 26.890, -81.891
A Southwest Florida Water Management District gauge recorded 7.27 inches of rain.
Heavy Rain, De Soto
- When
- August 18, 12:00 PM EST to August 23, 11:00 PM EST
- Where
- De Soto County, 18 mi SE of Arcadia
- Reported by
- Mesonet
- Coordinates
- 27.036, -81.653
A Southwest Florida Water Management District gauge recorded 7.10 inches of rain.
Heavy Rain, Hardee
- When
- August 18, 12:00 PM EST to August 23, 11:00 PM EST
- Where
- Hardee County, 9 mi SW of Wauchula
- Reported by
- Mesonet
- Coordinates
- 27.458, -81.914
A Southwest Florida Water Management District gauge recorded 3.86 inches of rain. However, radar estimated precipitation showed 6 to 8 inches in the southeast part of the county.
Heavy Rain, Highlands
- When
- August 18, 12:00 PM EST to August 23, 11:00 PM EST
- Where
- Highlands County, 0.8 mi E of Avon Park
- Reported by
- CoCoRaHS
- Coordinates
- 27.600, -81.487
The observer recorded 9.49 inches of rain.
Heavy Rain, Polk
- When
- August 18, 12:00 PM EST to August 23, 11:00 PM EST
- Where
- Polk County, Frostproof
- Reported by
- Mesonet
- Coordinates
- 27.750, -81.530
A Southwest Florida Water Management District gauge recorded 8.62 inches of rain. However, radar estimated precipitation showed a small area of 10 to 14 inches near the intersection of Highway 60 and the Kissimmee River. Homes were flooded in this area. Radar showed 1 to 3 inches of rain in the far west part of the county.
Heavy Rain, Sumter
- When
- August 18, 12:00 PM EST to August 23, 11:00 PM EST
- Where
- Sumter County, The Villages
- Reported by
- CoCoRaHS
- Coordinates
- 28.940, -81.980
The observer recorded 7.88 inches of rain.
Heavy Rain, Hernando
- When
- August 18, 12:00 PM EST to August 23, 11:00 PM EST
- Where
- Hernando County, 8 mi NW of Brooksville
- Reported by
- Mesonet
- Coordinates
- 28.632, -82.483
A Southwest Florida Water Management District gauge recorded 5.03 inches of rain.
Heavy Rain, Citrus
- When
- August 18, 12:00 PM EST to August 23, 11:00 PM EST
- Where
- Citrus County, 4.7 mi ESE of Crystal River
- Reported by
- CoCoRaHS
- Coordinates
- 28.874, -82.528
The observer recorded 8.53 inches of rain.
Heavy Rain, Levy
- When
- August 18, 12:00 PM EST to August 23, 11:00 PM EST
- Where
- Levy County, 6.42 mi SW of Janney
- Reported by
- Mesonet
- Coordinates
- 29.373, -83.034
A Remote Automated Weather Station recorded 11.72 inches of rain.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Tropical Storm in Florida, August 18 to 22, 20081 death · 4 injured · $4.0 million · EF2 · 23 events
- Flash Flooding and Flooding in Texas, August 18 to 19, 2008$25 million · 4 events
- Damaging Winds in Washington, August 18, 20081 death · $3,000 · 50 kt wind · 6 events
- Flash Flood and Flood in Texas, August 18, 2008$1.2 million · 4 events
- Flash Flooding and Flooding in Oklahoma, August 18 to 19, 2008$140,000 · 6 events
- Damaging Winds in New York, August 18, 2008$90,000 · 55 kt wind · 7 events
- Hail and Damaging Winds in New York, August 18, 2008$60,000 · 1 in hail · 4 events
- Lightning Strike in Alabama, August 18, 20081 injured · 1 event
- Hail and Damaging Wind in Oregon, August 18, 2008$600 · 1 in hail · 9 events
- Hail and Damaging Winds in Vermont, August 18, 2008$12,000 · 50 kt wind · 3 events
- Damaging Winds in Idaho, August 18 to 20, 2008$11,000 · 50 kt wind · 2 events
- Flash Flooding in Oklahoma, August 18, 2008$10,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130200, 130201, 130202, 130203, 130204, 130206, 130207, 130208, 130209, 130211.